Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 3, 2021Ramsey County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jul 3, 2021, 3:43 PM CDT for Ramsey County, North Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2021, 3:43 PM CDT (20:43 UTC)
Expired
Jul 3, 2021, 4:15 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND

County Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:55 PM CDTHAIL 1Devils Lake, NDVIA SOCIAL MEDIA. WITH PHOTO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WWUS83 KFGF 032043
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
343 PM CDT Sat Jul 3 2021
 
NDZ014-015-032115-
Benson ND-Ramsey ND-
343 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND CENTRAL
RAMSEY COUNTIES UNTIL 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near 
Grahams Island State Park, or near Devils Lake, moving northeast at 
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Devils Lake around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4793 9896 4807 9917 4836 9875 4821 9847
TIME...MOT...LOC 2042Z 226DEG 29KT 4807 9899 

$$

Riddle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 3, 3:19 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 3, 3:19 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
319 PM CDT Sat Jul 3 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 311 PM CDT Sat Jul 3 2021

Vort / MCV with t-storms continue to move northeast with re-
development on south side where moisture inflow is esp at 850 mb
with target being Devils Lake. Question is what occurs later on
this aftn and evening. Airmass is unstable mixed layer capes of
2000 j/kg in central ND but not all that impressive into the RRV.
Southern edge of vort max/500 mb trough should trigger some storms
late aftn/eve south of current cluster and move into the RRV this
evening, but coverage and intensity is highly uncertain. As been
the case all warm season, moisture at the sfc is lacking ahead of
the system with temps reaching the low 90s in the RRV and dew pts
mixing out into the low-mid 50s in a few areas, notably northern
RRV. Whereas dew pts farther west are in the mid 60s Jamestown to
Bismarck. So ingredients there for for strong to locally severe
storms into the evening but no real surface boundary present and
location is driven more by mid and upper level features. Will need
high cores of 50 dbz to get substantial hail. Tornado threat not
non-existent, but lack of any surface boundary or wind shift may
dampen threat despite mid/upper level circulation / MCV move into
NE ND.

Drier air moves in Sunday from the west with chance for
thunderstorm development in the afternoon regulated to far eastern
fcst area. Looks warm and muggy though until west-norhtwest winds
take over mid to late aftn.

.LONG TERM...(Monday through Saturday)
Issued at 311 PM CDT Sat Jul 3 2021

SUMMARY...Primary story of the long term period will be the chance
for substantial rain on Monday night into Tuesday morning,
especially across the southern Red River Valley. As a prominent
shortwave trough brings attendant isentropic ascent within a moist
airmass, the potential for substantial rain over the south valley
seems solid. Later in the period, another chance for precipitation,
although predictability is low given ensemble spread. With ridging
giving way to troughing over the northern plains, temperatures will
be much more comfortable in the 70s and 80s all week.

MONDAY NIGHT THROUGH TUESDAY...A deepening shortwave trough is
expected to develop and deepen over the northern plains early next
week. With a combination of warm air advection within the lower
levels and cyclonic vorticity advection aloft, a broad region of
ascent is expected to provide rain chances Monday night through
Tuesday morning. With PWAT values increasing to above 1" and 1.5"
and deeper saturation (a far cry from what we've seen most of the
summer), the probability for substantial precipitation amounts seems
well within the range of outcomes. On top of this, isentropic ascent
within the 300-310K levels indicate the zone of maximized ascent
will likely be in the south valley. Ensemble member spread progs the
south valley with an IQR of 0.25-0.5" across the south valley,
although convective elements with elevated instability and the hint
at frontogenetic forcing potential will facilitate the potential for
isolated higher totals. On top of this, NBM probabilities for totals
greater than 0.25" are around 50%, mainly across the south valley
where ascent will be maximized. Across the entire area,
probabilities of 0.1" precipitation are at least 50%. Luckily, with
instability scoured from the area, severe weather does not appear
likely at this time. What appears to be the most likely outcome at
this time is widespread shower and a few thunderstorms, especially
across the south valley Monday night into Tuesday morning, providing
meaningful precipitation over much the area. Although most ensemble
members do place the axis of maximum ascent and precipitation within
the south valley, there are a few members that vary with the zone of
maximum precipitation, pushing it as far north as the central Red
River Valley. While not a likely outcome, it still sits within a
reasonable range of outcomes. Within the reasonable worst case
scenario would be isolated higher totals possibly exceeding an inch
over 24 hours, although the likelihood of this being a widespread
phenomenon isn't too high.

REST OF THE PERIOD...The rest of the period will primarily be
characterized by much cooler temperatures in the 70s and 80s.
Another wave will progress through the area late in the period,
although ensemble spread remains high so predictability is rather
low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 105 PM CDT Sat Jul 3 2021

VFR thru the pd. Exception will be near or in a t-storm which will
briefly bring MVFR cigs/IFR vsby in rain and gusty winds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Riddle
LONG TERM...Perroux
AVIATION...Riddle
Hazardous weather outlook, Jul 3, 5:38 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
538 AM CDT Sat Jul 3 2021

NDZ006>008-014>016-024-026>030-038-039-049-052-054-041045-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Western Walsh-
538 AM CDT Sat Jul 3 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Near record highs are expected this afternoon. Strong to severe
thunderstorms will bring a risk of hail up to one inch and
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near record highs Sunday could bring heat related impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-040-NDZ053-041045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
538 AM CDT Sat Jul 3 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Near record highs are expected this afternoon. Scattered
thunderstorms are expected during the evening and overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near record highs Sunday could bring heat related impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 3, 3:43 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
343 PM CDT Sat Jul 3 2021

NDZ014-015-032115-
Benson ND-Ramsey ND-
343 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND CENTRAL
RAMSEY COUNTIES UNTIL 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grahams Island State Park, or near Devils Lake, moving northeast at
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Devils Lake around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4793 9896 4807 9917 4836 9875 4821 9847
TIME...MOT...LOC 2042Z 226DEG 29KT 4807 9899

Riddle

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:12 PM CDTSpecial Weather StatementFGFTowner48 min
Jul 3, 5:32 PM CDTSpecial Weather StatementFGFWalsh43 min
Jul 3, 6:04 PM CDTSpecial Weather StatementFGFRamsey41 min
Jul 3, 6:30 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey45 min
Jul 3, 6:57 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Pembina, Walsh48 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.